Can a Dry Flaky Scalp Lead to Hair Loss?

Sat 21 Jul 2012

This question, asked by a member of our Hair Loss Social Community and Discussion Forums, was answered by Coalition hair restoration physician Dr. Cam Simmons:

I am 23 years old and I am losing my hair since I was 18. I have a very dry scalp with white deposits. I tried shaving my head but the deposits reappear in a few months. They are thick deposits closely attached to the skin so if I comb or scratch them, hair in that area comes out along with the deposits. My hairs are very thin and dry. If I comb or run a hand, many hairs come out every time.

I have lost a lot of hairs and tried using Nizoral shampoo and fungal infection cream on a doctor’s recommendation but nothing worked. At this stage I am very confused about what to do. I would really appreciate if anyone can help me out with the situation here.

You need to see a hair specialist or dermatologist in person. The most common causes of flaky dry skin are seborrhea and psoriasis but they don’t usually cause hair loss. Propecia (finasteride) and Rogaine (minoxidil) are great for slowing androgenic alopecia (genetic balding) but AGA involves shrinking hairs not shedding hairs.

You need to get an accurate assessment and diagnosis before anyone can recommend the best treatment.

Dr. Cam Simmons


David (TakingThePlunge)
Editorial Assistant and Forum Co-Moderator for the Hair Transplant Network, the Coalition Hair Loss Learning Center, and the Hair Loss Q & A Blog.
To share ideas with other hair loss sufferers visit the hair loss forum and social community

Get Proven Treatments at the Best Prices by visiting our new online hair loss treatment shop.

Watch hair transplant videos on YouTube

Technorati Tags: Nizoral, hair loss, , , , , , ,

2 Comments so far:

  1. Judy says:

    can rogaine cause permanent damage to hair follicles. I use rogaine twice and now my hair has thinned out and it’s dry like a haystack! No body. Prior to using rogaine my hair was full and thick. Reason I used it was because I became hyper from my thyroid medication and I started to shed my hair. I wish I would have let it shed. I know it sound strange but really now my hair is so thin. I have lost a lot of my hair as well. I do have baby hairs growing but I really have a long way to do. Can you help with this question? I am very woriried because not much grwoth since August that use rogaine.

  2. David aka - TakingthePlunge says:


    I have already responded to your other posting of this same question but you have provided a bit more information here.

    In short, the answer is no. Rogaine cannot cause permanent damage to your hair follicles from two applications several months ago. Any new hair growth you’ve had in the months after your last application of Rogaine would not be affected by it.

    It sounds as if you began to use Rogaine because of shedding. You did not use it long enough to see any benefits and the shedding that began before you first applied Rogaine likely continued.

    When a shed occurs for any reason, it can take many months for the condition to reverse and hair growth to return.

    Thyroid medication is known to cause hair loss. If you have not yet done so, I recommend discussing your concerns with your prescribing physician.

    Best of luck!

Leave a Reply

Your email address will not be published. Required fields are marked *

Posted by: David aka - TakingthePlunge on